Massachusetts, 2017

Drought in Massachusetts, January 1 to 31, 2017

January 1 to 31, 2017 · NWS BOX · 19 events in 19 counties and zones

Precipitation was close to normal for most of Massachusetts during January, but below normal over Southeast Massachusetts. Well above normal temperatures allowed for periods of rainfall and snow melt, prompting an increase in river and stream levels, and also reservoir levels.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Precipitation was close to normal for most of Massachusetts during January, but below normal over Southeast Massachusetts. Well above normal temperatures allowed for periods of rainfall and snow melt, prompting an increase in river and stream levels, and also reservoir levels. Soils remained thawed during the month, allowing for groundwater recharge.

A Drought Warning remained in effect for most of Massachusetts, with two exceptions. The Drought Status for Northeast Massachusetts was improved to a Drought Watch. A Drought Advisory continued for Cape Cod and the Islands.

Rivers and streams received a boost in January, in large part due to mild conditions that enabled rainfall and periods of snowmelt. By the end of the month, many gaged rivers and streams were running at normal levels. Reservoirs monitored by Massachusetts Department of Conservation and Recreation (DCR), were mainly at normal to below normal levels with some recovery noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 31, 9:58 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Dec 31, 9:58 PM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
958 PM EST Sat Dec 31 2016

.SYNOPSIS...
Low pressure moving across southern Ontario and Quebec will bring
some light rain for New Year's Eve, with wet snow to the higher
terrain of Massachusetts where a coating to 2 inches of snow
accumulation is possible. High pressure will build into the region
providing dry weather for the first day of 2017 and for much of
Monday. Broad low pressure west of the Great Lakes will spread
precipitation into Southern New England late Monday or Monday
night. Freezing rain and ice accretion is expected over the
interior Monday night and early Tuesday. Temperatures will rise
overnight changing all precipitation to rain by Tuesday morning.
High pressure will bring cooler drier weather for the latter part
of the week. A storm passing well offshore could bring light snow
to the South Coast Friday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
10 PM update...
Precipitation mostly in the form of rain has overspread the
region away from the south coast. Southerly low level jet has
warmed boundary layer with temps mid/upper 40s SE MA and southern
RI with mid 30s interior high terrain. Expect rain to change to
snow across higher terrain with increasing precip intensity as
temps aloft are cold, but mainly rain in the lower elevations. Hi-
res guidance indicates higher qpf values 0.10-0.20" will be across
central and eastern New Eng with lesser amounts further west. Snow
accum will be confined to higher terrain, mainly above 1000 ft,
with potential for a coating to 2 inches with highest amounts
likely confined to northern Worcester hills. Little or no accum
in the valleys and lower elevations where ptype will be mostly
rain.

Precip ending 06-09z from west to east but lingering a bit later
SE coastal MA and Cape/Islands.

Winds are gusting to 20-30 mph from CT valley to SE MA. Strongest
winds overnight will be focused across SE MA and Cape/islands as
the low level jet moves to SE New Eng. Given colder temps aloft
and sfc readings well into the 40s, there will be sufficient
mixing for some gusts to 40 mph.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Updated 4 pm...

Sunday...

Any lingering clouds at sunrise quickly move offshore and give way
to lots of sunshine. Post frontal airmass is not very cold with
highs tomorrow ranging from 40-45...mid to upper 30s high terrain.
Although a modest WNW wind up to 25 mph will provide a bit of a wind
chill. Still temps slightly above normal.

Sunday night...

Dry but chilly as high pres builds over the region promoting clear
skies...light winds and a dry airmass. Given this leaned toward the
colder MOS temps.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Big Picture...

Broad cyclonic flow over the Northern USA much of the time next
week. Closed low over Hudson Bay maintains this feature early week.
Another upper low that digs over the Pacific Northwest this weekend
will eject a shortwave Monday that races to the Great Lakes, then
turns north and kicks the closed low out of Hudsons Bay, only to
merge with a polar shortwave to form a new closed low. Whew, that is
a lot of work to maintain status quo.  Meanwhile, the remnants of
the Pac NW low will move across the nation midweek and reach the
Mid Atlantic coast next weekend.

A shortwave ridge builds along the East Coast Tuesday-Wednesday and
promotes brief above normal temps for New England. Otherwise
contours are near normal early week and a little below normal late
week, suggesting normal to seasonably cold temps early and late week.

Details...

Monday-Tuesday...

High pressure over the region Monday promotes a developing low level
southeast jet into the Mid Atlantic states, reaching 25-30 knots.
This will promote low level lift and moisture inflow to our south,
allowing clouds and developing precipitation...down there. The focus
will be around Delmarva and eventually New Jersey. Meanwhile, dry
weather for Southern New England with increasing mid and high clouds
during the day, perhaps some lower clouds to the South Coast and in
CT toward evening.

The low level jet shifts up the coast and over New England Monday
night with 25-30 knot southeast winds overlaying CT and Western MA.
This lift and moisture supports developing pcpn over most of our
area during this time. P-type continues to be an issue with 20-25
knot ageostropic wind forecast at low levels over Western and
Central MA and into Northern CT. The models jump on this with below-
freezing low level temps over Western and Central MA and possibly
parts of Northern CT through at least midnight...and the GFS/ECMWF
hold onto this in NW Mass through 09z Tuesday morning. Based in this
initial temp profile, we continue to see potential for an initial
period of freezing rain and possible sleet inland while the coastal
plain starts as rain. Warmer air will slowly work northward,
changing the freezing rain to rain either later Monday night or
Tuesday morning. QPF looks light for much of this period...potential
for a couple of hundredths, with possible one-tenth inch in NW Mass.

Low level southeast flow continues and increases during Tuesday with
the low level jet expected to reach 50-60 knots as it moves across
SE New England.  In addition to the rain, expect gusty winds with
any heavier embedded showers. While probably not reaching 50 knots,
gusts may 30-35 knots especially over Cape Cod and Islands.

Precipitable water values continue to build to 1.2 to 1.4 inches on
Tuesday which is about as high as it gets this time of year and well
above the 90 percent exceedance level. This suggests a soaking
rain on Tuesday with amounts near an inch if not a little higher.

Rain will taper off Tuesday night as the surface system moves off
through the Gulf of Maine.

Wednesday...

Upper low over Canada moves east and pushes a secondary cold front
through the region. Limited moisture, but there is potential for
scattered rain/snow showers as the front moves through. Also
sufficient mixing potential for 30-35 knot gusts. Temps in the mixed
layer support max sfc temps in the upper 30s NW and 40s in general.

Thursday through Saturday...

High pressure builds fair weather over the region through the
period. West winds Thursday will continue to gust 20 to 25
knots.Lighter winds Friday. Temps in the mixed layer support max sfc
temps in the upper 20s and 30s. Dew points 15-25 Thursday morning
and in the teens afterward with fair skies and light winds suggest
min temps 20s Thursday morning, then teens inland and 20s coast
Friday and Saturday mornings.

Long range models have made changes on potential for stormy weather
at weeks end. Trailing cold front from midweek storm stalls off the
Carolinas. Pacific NW shortwave reaches the Mid Atlantic Coast by
Friday and generates one or more  waves on the front. GFS keeps all
pcpn offshore while GGEM and ECMWF graze the South Coast. We will
bring slight chance pops up to the South Coast and Islands for
Friday.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...

03z update...

Tonight...Expect periods of MVFR cigs/vsbys and brief IFR
possible in rain lower elevations and snow higher elevations in
central and western MA. A coating to 2 inches possible in the
higher terrain. Precip exits from west to east after 06z west and
after 09z east with conditions improving to VFR by daybreak.

Other issue tonight will be increasing SW winds along the south
coast of MA and RI including Cape Cod and Islands. SW wind gusts
to 30-35 kt likely. Moderate forecast confidence.

Sunday...High confidence for VFR, dry weather and west winds
gusting to 25kt.

Sunday night...high confidence for VFR, dry weather along with
diminishing winds.

KBOS TAF...High confidence.

KBDL TAF...High confidence.

Outlook /Monday through Thursday/... Moderate Confidence.

Monday...

VFR during the day, lowering to MVFR Monday night and possibly IFR
in CT and along the South Coast late at night. Light pcpn is
possible Monday especially in CT, but best confidence is in it
holding off until night. Precipitation will start as rain along the
coast and freezing rain or sleet in the interior. Milder air
will work north and west overnight. The precip will then change
to rain all areas by Tuesday morning.

Tuesday...

IFR or low-end MVFR in rain and fog. Rain may be heavy at times.
Rain tapers off Tuesday night as a weather system and cold front
move through. Low level south-southeast jet of 50 to 60 knots may
move up across Southeast MA creating a low level wind shear concern
ahead of the front, and may bring 30 knot gusts to the surface.
Winds shift out of the west after the storm passes Tuesday night.

Wednesday... VFR. Another cold front passes during the afternoon
with widely scattered showers and brief MVFR cigs/vsbys. Afternoon
winds from the west will gust to 30 knots, then diminish in the
evening.

Thursday... VFR. Gusty west winds 20 to 25 knots.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Sunday Night/...High confidence.

Tonight...

SW gales develop this evening and then become westerly late and not
as strong. A period of rain will lower vsby at times.

Sunday...

Dry weather and good vsby with WNW winds 15 to 20 kt gusting up to
25 kt.

Sunday night...

Dry weather with diminishing winds as high pres builds across the
area. Seas subside as well.

Outlook /Monday through Thursday/...Moderate confidence.

Monday-Tuesday...

Winds increase from the east on Monday, then from the southeast
Monday night and Tuesday. Winds will be below 25 knots Monday, but
increase to 25-30 knots Monday night and Tuesday. Low risk for gusts
to 35 knots Tuesday. Seas below 5 feet Monday will build to 5 to 10
feet on the exposed waters during Tuesday. Visibility will be poor
in rain and fog late Monday night and Tuesday.  A cold front moves
through on Tuesday night, bringing a wind shift from the west with
improving conditions and leftover 25 knot gusts on the outer waters.

Wednesday-Thursday...

West winds will gust 25 to 30 knots. Seas will linger at 5 to 9 feet
on exposed waters.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Warning until 6 AM EST Sunday for ANZ231>237-250-251-
     254>256.
     Small Craft Advisory until 5 PM EST Sunday for ANZ230.

&&

SYNOPSIS...WTB/Nocera
NEAR TERM...KJC
SHORT TERM...Nocera
LONG TERM...WTB
AVIATION...KJC/WTB/Nocera
MARINE...WTB/Nocera
Hazardous weather outlook, Dec 31, 4:14 PM EST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
414 PM EST SAT DEC 31 2016

CTZ002>004-MAZ002>024-026-RIZ001>008-012115-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
414 PM EST SAT DEC 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FREEZING RAIN ADVISORY FOR LIGHT ICING MAY BE NEEDED FOR INLAND
PORTIONS OF THE AREA LATE MONDAY INTO EARLY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ236-250-254-255-012115-
NARRAGANSETT BAY-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
414 PM EST SAT DEC 31 2016

...GALE WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ235-237-256-012115-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
414 PM EST SAT DEC 31 2016

...GALE WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231>234-251-012115-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
MASSACHUSETTS BAY AND IPSWICH BAY-
414 PM EST SAT DEC 31 2016

...GALE WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-012115-
BOSTON HARBOR-
414 PM EST SAT DEC 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Dec 31, 9:31 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Taunton MA
931 PM EST Sat Dec 31 2016

CTZ003-004-MAZ002>004-008>012-026-010800-
Tolland CT-Windham CT-Western Franklin MA-Eastern Franklin MA-
Northern Worcester MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Northern Middlesex MA-
Including the cities of...Union...Vernon...Putnam...Willimantic...
Charlemont...Greenfield...Orange...Barre...Fitchburg...
Chesterfield...Blandford...Amherst...Northampton...Springfield...
Milford...Worcester...Ayer
931 PM EST Sat Dec 31 2016

...SNOW ACCUMULATIONS FROM A COATING TO 2 INCHES POSSIBLE ACROSS
THE HIGH TERRAIN THROUGH EARLY SUNDAY MORNING...

RAIN...MIXED WITH SNOW OVER HIGHER ELEVATIONS HAS OVERSPREAD THE
REGION THIS EVENING. THE PRECIPITATION WILL CHANGE TO SNOW OVER
THE HIGHER ELEVATIONS WITH MOSTLY RAIN IN THE LOWER ELEVATIONS.
SNOW MAY ACCUMULATE A COATING TO 2 INCHES WITH THE GREATEST RISK
AT ELEVATIONS OF 1000 FT AND HIGHER ACROSS WESTERN AND CENTRAL
MASSACHUSETTS. THIS INCLUDES THE WORCESTER HILLS. A SLUSHY COATING
TO AN INCH IS POSSIBLE FARTHER SOUTH INTO THE HIGH TERRAIN OF
NORTHERN CONNECTICUT.

MOTORISTS TRAVELING ACROSS THE HIGH TERRAIN TONIGHT....INCLUDING
THE MASSACHUSETTS TURNPIKE AND ROUTE 2 CORRIDOR...BE PREPARED FOR
SNOW COVERED ROADS AND SLIPPERY TRAVEL. SNOW WILL TAPER OFF
BETWEEN 1 AM AND 4 AM OVERNIGHT.
Local storm report, Dec 31, 10:13 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1013 PM EST SAT DEC 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     SNOW             WORTHINGTON             42.42N  72.93W
12/31/2016  M1.2 INCH        HAMPSHIRE          MA   CO-OP OBSERVER

&&

KJC
Local storm report, Dec 31, 10:15 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAUNTON MA
1015 PM EST SAT DEC 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     SNOW             WORTHINGTON             42.42N  72.93W
12/31/2016  M1.3 INCH        HAMPSHIRE          MA   CO-OP OBSERVER

&&

CORRECTED EVENT

KJC
Local storm report, Dec 31, 10:43 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1043 PM EST SAT DEC 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     SNOW             HUBBARDSTON             42.48N  72.02W
12/31/2016  M1.5 INCH        WORCESTER          MA   PUBLIC

1012 PM     SNOW             WORTHINGTON             42.42N  72.93W
12/31/2016  M1.3 INCH        HAMPSHIRE          MA   CO-OP OBSERVER

&&

EVT
Local storm report, Dec 31, 11:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1140 PM EST SAT DEC 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     SNOW             GARDNER                 42.58N  71.99W
12/31/2016  M1.5 INCH        WORCESTER          MA   TRAINED SPOTTER

&&

KJC/EVT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Western Franklin

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Western Franklin forecast zone
Reported by
Drought Monitor
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

The U.S. Drought Monitor had a Severe Drought (D2) designation in southwestern Franklin County through the month of January.

Drought, Eastern Franklin

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Eastern Franklin forecast zone
Reported by
Drought Monitor
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

The U.S. Drought Monitor had a Severe Drought (D2) designation for much of eastern Franklin County through the month of January. The U.S. Drought Monitor had extreme Drought (D3) in the vicinity of Leverett and Shutesbury until January 3, then Severe Drought (D2) for the remainder of the month.

Drought, Northern Worcester

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Northern Worcester forecast zone
Reported by
Drought Monitor
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Extreme Drought (D3) designation for most of northern Worcester County through January 3. A Severe Drought (D2) designation then covered the region through January 24. Eastern sections such as Leominster were reduced to Moderate Drought (D1) at that time, while northern and western sections remained at Severe Drought through the end of the month.

Drought, Western Middlesex

When
January 1, 12:00 AM EST to 11:59 PM EST
Where
Western Middlesex forecast zone
Reported by
Drought Monitor
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Extreme Drought (D3) designation for western Middlesex County through January 3. This designation was reduced to Severe Drought (D2) at that time, and this continued through January 24. On January 24 the designation was reduced to Moderate Drought (D1).

Drought, Western Essex

When
January 1, 12:00 AM EST to January 24, 12:00 AM EST
Where
Western Essex forecast zone
Reported by
Drought Monitor
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Extreme Drought (D3) designation for western Essex County through January 3, then reduced it to a Severe Drought (D2) designation through January 24. The designation was then reduced to Moderate Drought (D1) on January 24.

Drought, Eastern Essex

When
January 1, 12:00 AM EST to January 24, 11:59 PM EST
Where
Eastern Essex forecast zone
Reported by
Drought Monitor
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Extreme Drought (D3) designation for eastern Essex County through January 3, then reduced the designation to Severe Drought (D2) through January 24. The designation was reduced to Moderate Drought (D1) on January 24.

Drought, Western Hampshire

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Western Hampshire forecast zone
Reported by
Drought Monitor
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

The U.S. Drought Monitor had a Severe Drought (D2) designation in western Hampshire County through the month of January.

Drought, Western Hampden

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Western Hampden forecast zone
Reported by
Drought Monitor
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Extreme Drought (D3) designation in western Hampden County through the month of January.

Drought, Eastern Hampshire

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Eastern Hampshire forecast zone
Reported by
Drought Monitor
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Extreme Drought (D3) designation in eastern Hampshire County through January 24, then reduced the designation to Severe Drought (D2) through the end of the month.

Drought, Eastern Hampden

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Eastern Hampden forecast zone
Reported by
Drought Monitor
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Extreme Drought (D3) designation in eastern Hampden County through the end of the month. On January 31 the the designation in the area east of Springfield was reduced to Severe Drought (D2).

Drought, Southern Worcester

When
January 1, 12:00 AM EST to January 24, 11:59 PM EST
Where
Southern Worcester forecast zone
Reported by
Drought Monitor
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

A portion of southern Worcester County including Worcester and Sturbridge remained in the Severe Drought (D2) designation until January 24 when it was reduced to the Moderate Drought (D1) designation.

Drought, Western Norfolk

When
January 1, 12:00 AM EST to January 24, 12:00 AM EST
Where
Western Norfolk forecast zone
Reported by
Drought Monitor
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in Western Norfolk County until January 24, when it was reduced to the Moderate Drought (D1) designation.

Drought, Southeast Middlesex

When
January 1, 12:00 AM EST to January 24, 12:00 AM EST
Where
Southeast Middlesex forecast zone
Reported by
Drought Monitor
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in Southeast Middlesex County until January 24, when it was reduced to the Moderate Drought (D1) designation.

Drought, Suffolk

When
January 1, 12:00 AM EST to January 24, 12:00 AM EST
Where
Suffolk forecast zone
Reported by
Drought Monitor
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in Suffolk County until January 24, when it was reduced to the Moderate Drought (D1) designation.

Drought, Eastern Norfolk

When
January 1, 12:00 AM EST to January 24, 12:00 AM EST
Where
Eastern Norfolk forecast zone
Reported by
Drought Monitor
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in Eastern Norfolk County until January 24, when it was reduced to the Moderate Drought (D1) designation.

Drought, Northern Bristol

When
January 1, 12:00 AM EST to January 24, 12:00 AM EST
Where
Northern Bristol forecast zone
Reported by
Drought Monitor
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in extreme northeast Bristol County until January 24, when it was reduced to the Moderate Drought (D1) designation.

Drought, Western Plymouth

When
January 1, 12:00 AM EST to January 24, 12:00 AM EST
Where
Western Plymouth forecast zone
Reported by
Drought Monitor
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in western Plymouth County until January 24, when it was reduced to the Moderate Drought (D1) designation.

Drought, Eastern Plymouth

When
January 1, 12:00 AM EST to January 24, 12:00 AM EST
Where
Eastern Plymouth forecast zone
Reported by
Drought Monitor
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Severe Drought (D2) designation in eastern Plymouth County until January 24, when it was reduced to the Moderate Drought (D1) designation.

Drought, Northwest Middlesex County

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Northwest Middlesex County forecast zone
Reported by
Drought Monitor
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

The U.S. Drought Monitor continued the Extreme Drought (D3) designation for northwest Middlesex County through January 3. The designation was then reduced to Severe Drought (D2), which continued through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672749, 672750, 672753, 672763, 672770, 672771, 672772, 672774, 672775, 672776, 672777, 672778, 672779, 672780, 672781, 672782, 672783, 672784, 672785.